Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, May 29, 2012

May 29, 2012 · NWS PBZ · 32 events in 8 counties and zones

Scattered severe thunderstorms developed across western Pennsylvania as a strong cold front moved across the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania as a strong cold front moved across the Upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 9:37 AM EST, 41 minutes earlier.

Area forecast discussion, May 29, 9:37 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1037 AM EDT TUE MAY 29 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TODAY, BRINGING SHOWERS AND
THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BECOME SEVERE. A
BREAK FROM SHOWERS AND STORMS IS ANTICIPATED FOR THE MID-WEEK
BEFORE A MORE ORGANIZED LOW PRESSURE SPREADS WIDESPREAD RAINFALL
AND MUCH COOLER WEATHER BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1030AM UPDATE...
SEVERE THUNDERSTORM WATCH POSTED FOR MUCH OF THE COUNTY WARNING
AREA. THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS THE CAP IS
BREAKING.

STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT
ARE ANTICIPATED TO REACH EASTERN OHIO BY 15Z AND BY 18Z ACROSS
WESTERN PA.

WITH WARM AIR ADVECTION AHEAD OF THE COLD FRONT AND
CLOUD COVERAGE INCREASING MAKES FOR A CHALLENGING TEMP FORECAST
TODAY. HIGH TEMPS TODAY ARE CLOSEST TO THE WARMER MAV GUIDANCE,
RANGING FROM THE LOWER TO MID 80S ACROSS MUCH OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THERE IS ECMWF/GFS/NAM AGREEMENT THAT THE COLD FRONT WILL PUSH
EAST OF THE AREA TONIGHT AND USHER A DRIER AND MORE SEASONABLE AIR
MASS INTO THE AREA IN ITS WAKE. CONVECTION WILL MOSTLY DIMINISH THIS
EVENING, WITH SCHC OF THUNDER LINGERING UNTIL 06Z AND THE FORECAST
BECOMING DRY BY 12Z WED. LOWS TONIGHT ARE A MAV/MET BLEND, RANGING
FROM THE UPPER 50S TO LOWER 60S ACROSS THE AREA.

THERE IS SOME UNCERTAINTY ON WEDNESDAY IN REGARDS TO LINGERING
SHOWERS DEVELOPING EAST OF PITTSBURGH IN THE AFTERNOON. WEAK VORT
ENERGY CROSSING THE AREA IN A ZONAL MID-LEVEL FLOW MAY CONTRIBUTE
TO DIURNALLY DRIVEN SHOWERS ALONG THE RIDGES. CONFIDENCE IS LOW IN
THIS FEATURE CROSSING THE AREA, THUS, ONLY A SCHC OF SHOWERS ON
WEDNESDAY. COLD AIR ADVECTION ALOFT WILL BE ONGOING, WITH 850MB
TEMPS DECREASING TO 11-13C BY 00Z THURSDAY. DESPITE CAA, THE CORE
OF THE COOLEST WILL AIR REMAIN ACROSS THE GREAT LAKES ON THURSDAY
AND THUS HIGHS WILL BE AROUND 5 DEGREES ABOVE NORMAL. HIGH PRESSURE
WILL CROSS THE GREAT LAKES THURSDAY NIGHT AND AID IN RADIATIONAL
COOLING THAT WILL PROVIDE SEASONABLE TEMPERATURES FOR LOWS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...
- SHARP COOL DOWN LATE WEEK INTO THE WEEKEND
- NEEDED RAINFALL FRIDAY AND SATURDAY
- WARMING TREND BACK TO SEASONAL VALUES BY SUNDAY

CONFIDENCE ABOVE AVERAGE FOR THE LONG RANGE WITH GOOD AGREEMENT
AMONGST THE GFS AND ECMWF OPERATIONAL MODELS AND THEIR RESPECTIVE
ENSEMBLE MEANS.  BOTH RIDE A CYCLONE /-3 STANDARD DEVIATIONS OFF THE
GEFS/ UP THE OHIO VALLEY SPREADING WIDESPREAD RAINFALL TO THE AREA
FRIDAY INTO SATURDAY.  THIS PATTERN IS MORE CHARACTERISTIC IN WINTER
AND SPRING THAN THE FIRST DAYS OF THE NEWLY INDOCTRINATED
METEOROLOGICAL SUMMER.  RAISED POPS OVER THE ENTIRE AREA FRIDAY WITH
NUMBERS PUSHING 80% AS GIVEN BY THE CONSENSUS STATISTICAL GUIDANCE.
GEFS PLUMES AT PITTSBURGH INDICATE AROUND AN INCH OF RAINFALL WITH
THIS SYSTEM.  AS THE LOW WEAKENS AS IT CONTINUES A NE TRAJECTORY
INTO SRN ONTARIO...GUSTY WINDS ARE NOT FORESEEN ON THE BACKSIDE AT
THIS JUNCTURE.  DUE TO ABUNDANCE OF CLOUDS...LOOK FOR THE MERCURY TO
STAY IN THE 60S FOR MOST LOCATIONS FRIDAY AND SATURDAY.

EVEN WITH THE UPPER AIR SYSTEM EXODUS SATURDAY...A FULL LATITUDE
TROF DEVELOPS FOR THE BALANCE OF THE FORECAST.  CONFIDENCE IN THE
OUT PERIODS /DAYS 6 AND 7/ DECREASES...BECAUSE OF WEAK IMPULSES
CROSSING AND THE TIMING CHALLENGES NEARLY 200 HRS IN THE FUTURE.
TEMPERATURES RETURN TO NORMAL BENCHMARKS FOR EARLY JUNE SUNDAY AND
MONDAY.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THUNDERSTORMS CONTINUE TO THRIVE IN THE MOISTURE-LADEN ENVIRONMENT
ALONG AND AHEAD OF A COLD FRONT THAT EXTENDS FROM LONDON ONTARIO
TO ABOUT DAYTON OHIO AS OF 10Z. THE FRONT WILL CONTINUE TO EDGE
EASTWARD THROUGH THE MORNING HOURS...WITH EXTRAPOLATION GETTING TO
INTO AND THROUGH EACH TERMINAL JUST AN HOUR OR TWO FASTER THAN
PREVIOUSLY FORECAST. RADAR EXTRAPOLATION COMPARES FAVORABLY WITH
NAM OUTPUT...SO IT WAS LARGELY USED TO TIME THE LINE OF
THUNDERSTORMS THROUGH THE AREA. GUSTS/SQUALLS ARE LIKELY ALONG THE
FRONT AS IT PASSES...BUT WILL BE LARGELY DEPENDENT UPON HOW
COHERENT THE FRONT IS AS IT RUNS THROUGH THE AREA. AS A
RESULT...STRONG WINDS WERE NOT INCLUDED IN THE TAFS AT THE
MOMENT...HOWEVER THEY WILL LIKELY NEED TO BE CONSIDERED ONCE
THUNDERSTORMS GET CLOSER TO ANY OF THE SITES. FRIES

.OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
FRONT WILL PUSH EAST OF REGION BY TUESDAY NIGHT WITH IMPROVING
CONDITIONS TO GENERAL VFR. ON WEDNESDAY SECONDARY COLD FRONT WILL
CROSS REGION WITH ONLY A SLIGHT CHANCE FOR A SHOWER OR STORM WITH
GENERAL VFR. VFR THURSDAY UNDER SURFACE RIDGE. LOW PRESSURE
APPROACHES LATE THURSDAY NIGHT AND WILL SPREAD PRECIPITATION AND
RESTRICTIONS ACROSS REGION FRIDAY INTO SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 29, 9:46 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT TUE MAY 29 2012

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-022-301500-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
1046 AM EDT TUE MAY 29 2012

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE MAIN THREATS WITH THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-301500-
GARRETT-PRESTON-TUCKER-
1046 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THE OHIO VALLEY TODAY AND BRING THE
POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
INTO THE EVENING. THE MAIN THREATS WITH THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 29, 9:27 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EDT TUE MAY 29 2012

OHZ069-WVZ004-012-291500-
MARSHALL WV-MONROE OH-WETZEL WV-
1027 AM EDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WETZEL...
SOUTHEASTERN MONROE AND SOUTHWESTERN MARSHALL COUNTIES...

AT 1026 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF FLY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  FLY...                BENWOOD...            ANTIOCH...
  HANNIBAL...           NEW MARTINSVILLE...   PORTERS FALLS...
  PROCTOR...            WILEYVILLE...         PINE GROVE...
  FAIRVIEW...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3957 8104 3957 8107 3966 8111 3980 8070
      3958 8060 3954 8079 3955 8083 3959 8086
      3958 8089 3960 8095 3954 8103 3954 8104

The radar

The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

19 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 29, 10:18 AM EST
Where
Mercer County, 1.25 mi ESE of Greenville
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -80.360

Hail, Mercer

When
May 29, 10:25 AM EST
Where
Mercer County, 1.25 mi ESE of Greenville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.410, -80.360

Hail, Mercer

When
May 29, 10:31 AM EST
Where
Mercer County, 0.69 mi N of Henlein
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.410, -80.380

Thunderstorm Wind, Butler

When
May 29, 10:35 AM EST
Where
Butler County, 0.52 mi E of Mars
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.700, -80.010

A trained spotter measured a thunderstorm wind gust of 55 Knots.

Hail, Mercer

When
May 29, 10:42 AM EST
Where
Mercer County, 0.86 mi NE of Stoneboro
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -80.110

Hail, Mercer

When
May 29, 10:47 AM EST
Where
Mercer County, 2.19 mi ESE of Sandy Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
41.340, -80.040

Hail, Butler

When
May 29, 10:51 AM EST
Where
Butler County, 1.25 mi ENE of Marwood
Measured
1 in hail
Reported by
Public
Coordinates
40.790, -79.750

Hail, Mercer

When
May 29, 10:57 AM EST
Where
Mercer County, 1.04 mi W of Sandy Lake
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -80.100

Hail, Lawrence

When
May 29, 10:59 AM EST
Where
Lawrence County, 1.25 mi WNW of Wiegletown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.990, -80.290

Hail, Lawrence

When
May 29, 11:11 AM EST
Where
Lawrence County, New Castle
Measured
0.75 in hail
Reported by
Public
Coordinates
41.000, -80.350

Hail, Mercer

When
May 29, 11:17 AM EST
Where
Mercer County, Sandy Lake
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -80.080

Thunderstorm Wind, Armstrong

When
May 29, 11:20 AM EST
Where
Armstrong County, 2.41 mi WSW of Sherrett
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
40.919, -79.614

Pennsylvania Department of Transportation reported trees down north of Kittanning.

Hail, Venango

When
May 29, 11:25 AM EST
Where
Venango County, 2.49 mi SW of Pleasantville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -79.620

Thunderstorm Wind, Venango

When
May 29, 11:32 AM EST
Where
Venango County, 0.52 mi E of Cherrytree
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.530, -79.720

Emergency management reported large trees down near Cherry Tree.

Hail, Venango

When
May 29, 11:49 AM EST
Where
Venango County, Venus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -79.480

Thunderstorm Wind, Venango

When
May 29, 12:12 PM EST
Where
Venango County, 0.52 mi E of Sawtown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.370, -79.570

Emergency management reported trees down near Sawtown.

Hail, Jefferson

When
May 29, 12:17 PM EST
Where
Jefferson County, 0.52 mi E of Sykesville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.050, -78.820

Hail, Armstrong

When
May 29, 12:20 PM EST
Where
Armstrong County, 1.48 mi SSE of Rural Vly
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -79.290

Hail, Armstrong

When
May 29, 12:20 PM EST
Where
Armstrong County, 0.52 mi W of Rural Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -79.310

Thunderstorm Wind, Allegheny

When
May 29, 12:21 PM EST
Where
Allegheny County, 0.47 mi SE of Highcliff
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.516, -80.023

A trained spotter reported large tree branches down in West View.

Thunderstorm Wind, Allegheny

When
May 29, 12:24 PM EST
Where
Allegheny County, 0.69 mi N of Hardy
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.630, -79.970

Emergency management reported numerous large trees down.

Hail, Armstrong

When
May 29, 12:26 PM EST
Where
Armstrong County, 1.48 mi SSE of Rural Vly
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -79.290

Hail, Jefferson

When
May 29, 12:34 PM EST
Where
Jefferson County, 0.52 mi E of Sykesville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.050, -78.820

Thunderstorm Wind, Butler

When
May 29, 12:35 PM EST
Where
Butler County, Sarver
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.730, -79.730

Emergency management reported large branches knocked down power lines in Sarver.

Hail, Armstrong

When
May 29, 12:37 PM EST
Where
Armstrong County, 1.48 mi SSE of Rural Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
40.780, -79.290

Thunderstorm Wind, Armstrong

When
May 29, 12:44 PM EST
Where
Armstrong County, 1.73 mi SE of Lookabough Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.650, -79.580

Emergency management reported large trees down north of Leechburg.

Thunderstorm Wind, Allegheny

When
May 29, 12:45 PM EST
Where
Allegheny County, 0.87 mi SW of Tarentum
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
40.590, -79.780

The public reported large trees down on Freeport Road near Tarentum.

Thunderstorm Wind, Indiana

When
May 29, 1:00 PM EST
Where
Indiana County, 0.69 mi S of Chevy Chase Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.620, -79.150

Emergency management reported numerous power lines and trees down in Indiana.

Thunderstorm Wind, Indiana

When
May 29, 1:20 PM EST
Where
Indiana County, 2.07 mi N of Marion Center
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.800, -79.050

A trained spotter reported numerous trees and power lines down in Marion Center.

Hail, Jefferson

When
May 29, 1:33 PM EST
Where
Jefferson County, 0.52 mi E of Brockway
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -78.790

Thunderstorm Wind, Armstrong

When
May 29, 1:35 PM EST
Where
Armstrong County, 0.52 mi E of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.880, -79.240

Emergency management reported several trees down near Dayton.

Thunderstorm Wind, Indiana

When
May 29, 1:35 PM EST
Where
Indiana County, 0.87 mi SE of Marchand
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
40.860, -79.020

Pennsylvania Department of Highways reported trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378072, 378074, 378075, 378108, 378076, 378077, 378078, 378079, 378080, 378081, 378083, 378094, 378084, 378095, 378085, 378096, 378086, 378087, 378088, 378098, 378100, 378089, 378090, 378101, 378091, 378102, 378103, 378104, 378105, 378092, 378106, 378107.